fbpx

Recently Diagnosed or Relapsed? Stop Looking For a Miracle Cure, and Use Evidence-Based Therapies To Enhance Your Treatment and Prolong Your Remission

Multiple Myeloma an incurable disease, but I have spent the last 25 years in remission using a blend of conventional oncology and evidence-based nutrition, supplementation, and lifestyle therapies from peer-reviewed studies that your oncologist probably hasn't told you about.

Click the orange button to the right to learn more about what you can start doing today.

Multiple Myeloma Side Effect- Chemotherapy-Induced Heart Failure

Share Button

“Given the frequency of cardiovascular risk factors in multiple myeloma patients as well as the cardiotoxicities associated with the different treatment regimens, it is essential to closely monitor these patients.”

If you have been diagnosed with multiple myeloma (MM) you may choose to undergo chemotherapy. After all, if your oncologist recommends it, it should be okay, right? Your challenge is that your chemo may kill your cancer cells but it may also cause chemotherapy-induced heart failure, a life threatening multiple myeloma side effect.

Image result for photograph of chemotherapy induced heart damage

A class of chemotherapies called anthracyclines are common chemotherapy regimens (singly or in a chemo cocktail) are known to cause heart damage.

Further, MM chemotherapy such as Carfilzomib, Revlimid, Cytoxan and others also are cardiotoxic.

What the article linked and excerpted below is saying is that previous studies designed to determine the number of breast cancer patients who suffered from heart damage after they underwent Herceptin or anthracycline chemotherapies is underestimated. My personal belief, as a cancer survivor who suffers from chemo-induced heart damage, is that the estimates are way off.

I underwent six rounds of VAD (vincristine, adiamycin, dexamethasone) chemotherapy in the spring/summer of 1995 and then two rounds of high-dose cytoxan in the fall of the same year.  As far as I knew my heart was fine. My oncologist never mentioned a thing to me about this possible life-threatening MM side effect.

In the fall of 2010 I developed chronic atrial fibrillation. That means that my heart beats whenever it wants. I’m writing this post in June of 2015 and so far so good. I’m often short of breath but in general I’m okay. Unfortunately,  the long term outlook for a person with chronic a-fib isn’t good.

Ed. Note- I was diagnosed with chemotherapy-induced cardiomyopathy on 1/2/19. I suspect that I have been living with CICM since my diagnosis of Afib in late 2010. The point is that heart damage can show up years after the administration of cardiotoxic chemotherapy.

Take precaustions ASAP.

The frustration is that my heart damage could have been prevented. Scroll down to the study linked and excerpted that cites CoQ10 to prevent chemo-induced heart damage.

I take CoQ10 every morning. I think this therapy is keeping my alive. If you are receiving or have received any of the chemotherapies below, please consider supplementation with CoQ 10.

Will you or have you already undergone one of the anthracycline chemotherapy regimens listed above? Or one of the “novel” MM therapies?

For more information on nutritional supplementation to prevent or manage cancer side effects, scroll down the page, post a question or comment and I will reply ASAP.

thank you,

David Emerson

  • Cancer survivor
  • Cancer Coach
  • Director PeopleBeatingCancer

Recommended Reading:


Anthracyclines

Cardiovascular Complications of Multiple Myeloma Treatment: Evaluation, Management, and Prevention.

“Multiple myeloma treatment regimens consist of proteasome inhibitors (bortezomib, carfilzomib, and ixazomib), immunomodulatory drugs (thalidomide, lenalidomide, and pomalidomide), and steroids. In this paper, we will review the pathophysiology and associated cardiotoxicities of the different multiple myeloma therapeutic modalities and present methods to mitigate the development of cardiovascular complications.

RECENT FINDINGS: Although proteasome inhibitors and immunomodulatory drugs have led to significant improvements in oncologic outcomes, there is increasing evidence of serious cardiovascular side effects which may be exacerbated in the setting of underlying cardiovascular risk factors or disease.

Cardiotoxicities include cardiomyopathy and heart failure, accelerated hypertension, arrhythmias, and both arterial and venous thromboembolism. Given the frequency of cardiovascular risk factors in multiple myeloma patients as well as the cardiotoxicities associated with the different treatment regimens, it is essential to closely monitor these patients.

Collaboration between cardiologists and oncologists is necessary to ensure patients receive optimal cancer treatment while minimizing cardiovascular risk.”

Coenzyme q10 for prevention of anthracycline-induced cardiotoxicity.

“Preclinical and clinical studies suggest that anthracycline-induced cardiotoxicity can be prevented by administering coenzyme Q10 during cancer chemotherapy that includes drugs such as doxorubicin and daunorubicin…

Studies further suggest that coenzyme Q10 does not interfere with the antineoplastic action of anthracyclines and might even enhance their anticancer effects. Preventing cardiotoxicity might allow for escalation of the anthracycline dose, which would further enhance the anticancer effects…

Coenzyme Q10, an essential component of the electron transport system and a potent intracellular antioxidant, appears to prevent damage to the mitochondria of the heart, thus preventing the development of anthracycline-induced cardiomyopathy.”

 

Leave a Comment:

1 comment
Stem Cell Transplant Side Effects-MM-Oral Mucositis - PeopleBeatingCancer says a couple of years ago

[…] Multiple Myeloma-Prevent Chemotherapy Induced Heart Damage […]

Reply
Add Your Reply